Aspirin and metoclopramide for migraine (MigraMax)

tanya05870 Biblet anni59726 974 Users are discussing this topic

MigraMax® helps to ease headache and sickness during a migraine.

Take a dose as soon as you feel the start of a migraine attack. Dissolve the contents of one sachet into a small glass of water. You can take a second dose after two hours if needed.

Do not take any other medicines containing aspirin while you are taking this medicine.

Type of medicineA painkiller with an anti-emetic
Used forThe treatment of migraine symptoms
Also calledMigraMax®
Available asSachets containing powder

In people with migraine it is thought that some chemicals in the brain increase in activity. As a result, parts of the brain send out confused signals and this leads to the symptoms of headache and sickness. Why people with migraine should develop these chemical changes is not clear and many migraine attacks occur for no apparent reason. For some people, there may be things which trigger an attack, like certain foods or drinks.

MigraMax® is a combination medicine containing a type of aspirin, called lysine acetylsalicylate, and metoclopramide. Aspirin belongs to a group of medicines known as analgesics (painkillers). It helps to ease the pain you feel during a migraine headache. Metoclopramide is an anti-sickness medicine, also called an anti-emetic. It helps to stop you from feeling sick. This medicine is used to treat headache and sickness during an occasional migraine attack. If you have migraines frequently, you should discuss this with your doctor, as there are other medicines available that can help to reduce the number of migraine attacks.

Some medicines are not suitable for people with certain conditions, and sometimes a medicine may only be used if extra care is taken. For these reasons, before you take MigraMax® it is important that your doctor knows:

  • If you are pregnant, trying for a baby or breast-feeding.
  • If you are under 18 years of age - MigraMax® must not be taken by anyone under 18 years old.
  • If you have any allergies, or if you have asthma.
  • If you have ever had a stomach or duodenal ulcer.
  • If you have epilepsy, Parkinson's disease, or gout.
  • If you have any problems with the way your liver works or with the way your kidneys work.
  • If you know you have a problem with your digestive system, such as a blockage or any internal bleeding.
  • If you have a heart condition or a problem with your thyroid gland.
  • If you have a blood disorder such as haemophilia, or glucose-6-phosphate dehydrogenase (G6PD) deficiency.
  • If you have a tumour on your adrenal gland (known as phaeochromocytoma).
  • If you have ever had an unusual or allergic-type reaction after taking aspirin or a non-steroidal anti-inflammatory drug (NSAID). NSAIDs include ibuprofen, diclofenac, indometacin and naproxen. You should also let your doctor know if you have ever had an allergic reaction to any other medicine.
  • If you are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • Before you start the treatment, read the manufacturer's printed information leaflet from inside the pack. It will give you more information about the medicine and it will provide you with a full list of the side-effects which you may experience.
  • Take MigraMax® exactly as your doctor tells you to. As soon as a migraine starts, stir the contents of one sachet into a small glass of water and drink it straightaway. You can take a further sachet in the same way after 2 hours if needed. Do not take more than a total of three sachets in any 24-hour period.
  • If you are able, try to take the sachets with something to eat.
  • A number of things can trigger migraines in some people. These can include some foods (for example, cheese, chocolate, and red wine), worry, bright sunlight, too much or too little sleep, and skipping meals. If you are not sure if these things trigger a migraine for you, it may help for you to keep a migraine diary. Note down when and where each migraine attack started, what you were doing, and what you had eaten that day. A pattern may emerge and it may be possible for you to avoid some of the things that trigger an attack.
  • Try to keep any follow-up appointments with your doctor. MigraMax® will only be prescribed for a short period of time. Only take it during a migraine attack.
  • You will not be prescribed the treatment for longer than three months in total, as this could lead to some serious unwanted effects. If you continue to be troubled with migraines, discuss this with your doctor, as an alternative preparation will be more suitable for you.
  • It is important that you do not take more than one preparation containing aspirin at a time. Aspirin is an ingredient in some over-the-counter preparations for cold and flu, so before you take any other medicines, check the label to see whether they contain aspirin.
  • Some people who get frequent migraine attacks are in fact getting medication-induced headache. Medication-induced headache (also called medication-overuse headache) is caused by taking painkillers too often. If you use painkillers on more than two days a week on a regular basis, you may be at risk of this. You should talk to your doctor if you suspect it.
  • Taking too much aspirin can cause serious problems. If you suspect that you have taken more than the prescribed dose, or if a child accidentally ingests the contents of a sachet, contact your local accident and emergency department for advice straightaway.

Along with their useful effects, most medicines can cause unwanted side-effects although not everyone experiences them. The table below contains some of the side-effects associated with MigraMax®. You will find a full list in the manufacturer's information leaflet supplied with your medicine. Speak with your doctor or pharmacist if any of the following become troublesome.

MigraMax® side-effectsWhat can I do if I experience this?
Feeling dizzy or sleepyIf this happens, do not drive or use tools or machines
DiarrhoeaDrink plenty of water to replace the lost fluids
Indigestion, stomach upsetTake MigraMax® after a snack if possible
Distressing muscle or movement disorders affecting the body, face, or eyesLet your doctor know about this straightaway
Breast changes, irregular periods, mood changes, increased risk of bleeding and bruisingIf any of these become troublesome, speak with your doctor

Important: aspirin can cause allergic reactions; this is more common in people who have asthma. If you have an allergic reaction or develop any breathing difficulties, stop taking MigraMax® and speak with a doctor urgently.

If you experience any other symptoms which you think may be due to the medicine, speak with your doctor or pharmacist for further advice.

  • Keep all medicines out of the reach and sight of children.
  • Store in a cool, dry place, away from direct heat and light.

Never take more than the prescribed dose. If you suspect that you or someone else might have taken an overdose of this medicine, go to the accident and emergency department of your local hospital. Take the container with you, even if it is empty.

This medicine is for you. Never give it to other people even if their condition appears to be the same as yours.

If you are having an operation or dental treatment, tell the person carrying out the treatment which medicines you are taking.

Do not keep out-of-date or unwanted medicines. Take them to your local pharmacy which will dispose of them for you.

If you have any questions about this medicine ask your pharmacist.

Further reading & references

  • Manufacturer's PIL, MigraMax®; Zentiva, The electronic Medicines Compendium. Dated June 2013.
  • British National Formulary; 68th Edition (Sep 2014) British Medical Association and Royal Pharmaceutical Society of Great Britain, London

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
Helen Allen
Current Version:
Peer Reviewer:
Dr Adrian Bonsall
Document ID:
3239 (v26)
Last Checked:
Next Review:
The Information Standard - certified member

Did you find this health information useful?

Yes No

Thank you for your feedback!

Subcribe to the Patient newsletter for healthcare and news updates.

We would love to hear your feedback!

Patient Access app - find out more Patient facebook page - Like our page